Alert archive / North Carolina / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 98, NWS Blacksburg, VA

June 11, 2003Alleghany County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 11, 2003, 8:59 PM EDT for Alleghany County, North Carolina. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2003, 8:59 PM EDT (00:59 UTC)
Expired
Jun 11, 2003, 9:30 PM EDT
In force
31 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Alleghany County, NC

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 00:00Z, 1.0 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 00:00Z on 2003-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2241 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 00:00Z on 2003-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2241 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
1223 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
57 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

332 
WUUS51 KRNK 120059
SVRRNK
NCC005-120130-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
855 PM EDT WED JUN 11 2003

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA

* UNTIL 930 PM EDT.

* AT 855 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES EAST OF SPARTA...MOVING NORTHEAST AT 20
  MPH.

* SOME LOCATIONS THREATENED THROUGH 930 PM EDT INCLUDE
  SPARTA...
  ENNICE...

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING UP TO PENNY SIZE 
HAIL AND WINDS UP TO 60 MILES AN HOUR.

RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3639 8103 3650 8119 3656 8114 3656 8091
          3649 8094 3647 8097 3643 8097

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 7:40 PM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, Jun 11, 7:40 PM EDT, 1 hour 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG, VA
740 PM EDT WED JUN 11 2003

HAVE DECIDED TO GO WITH A FLOOD WATCH UNTIL MIDNIGHT FOR THE NRV AND
ROANOKE.  GROUND SATURATED AND VERY HEAVY RAIN BEING REPORTED WITH
CONVECTION APPROACHING FROM THE SOUTHWEST.

.RNK...
NC...NONE.
VA...NONE.
WV...NONE.

SPN
Hazardous weather outlook, Jun 11, 6:06 AM EDT, 14 hours 53 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-111500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
606 AM EDT WED JUN 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA...
WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS
AFTERNOON...MAINLY WEST OF THE BLUE RIDGE.  TIMING AND SEVERITY OF
THE ACTIVITY WILL BE DEPENDANT ON THE DEVELOPMENT AND MOVEMENT OF
LARGER THUNDERSTORM COMPLEXES OVER THE OHIO AND TENNESSE VALLEYS.

PLEASE MONITOR RADAR AND FORECAST TRENDS.

.DAYS TWO THROUGH SEVEN...

THERE IS A GREATER RISK OF SEVERE THUNDERSTORMS ON THURSDAY.

ALSO...THE NATIONAL WEATHER SERVICE IS STILL CONCERNED ABOUT
REPETITIVE RAINFALL.  THE WET PATTERN...WHICH IS FORECAST TO
CONTINUE THROUGH THIS UPCOMING WEEKEND...FAVORS THE POSSIBILITY OF
SMALL STREAM OR RIVER FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON...AND AGAIN
THURSDAY.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

In the hours before

Local storm report, Jun 11, 7:05 PM EDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
705 PM EDT WED JUN 11 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0640 PM    3SW NATHALIE              VA   0.88 IN HAIL
06/11/03   HALIFAX                        REPORTED BY SPOTTER.
Special weather statement, Jun 11, 7:20 PM EDT, 1 hour 39 minutes before
VAZ007-120015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
720 PM EDT WED JUN 11 2003

...THUNDERSTORMS WITH VERY HEAVY RAIN AND GUSTY WINDS...

A CLUSTER OF THUNDERSTORMS WITH EXTREMELY HEAVY RAINFALL HAVE
MOVED INTO WESTERN TAZEWELL COUNTY.  A RESIDENT IN THE CEDAR
BLUFF AREA INDICATED WINDS STRONG ENOUGH TO SHAKE A MOBILE HOME
WHEN THE STORM CAME THROUGH.

RADAR INDICATES THE PRESENCE OF HEAVY RAINS...WITH RATES OF AN
INCH PER HOUR...AND WIND GUSTS TO AROUND 40 MPH.  LIGHTNING IS ALSO
ACCOMPANYING THE STORMS.

TOTAL RAINFALL AMOUNTS MAY APPROACH 2 INCHES. MINOR FLOODING OF POOR
DRAINAGE AREAS IS LIKELY. MOTORISTS SHOULD WATCH FOR WATER
COVERED ROADS. NEVER TRY TO CROSS FLOODED ROADWAYS...THE WATER MAY BE
DEEPER THAN YOU THINK.

MG
Local storm report, Jun 11, 7:22 PM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
722 PM EDT WED JUN 11 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0445 PM    PEMBROKE                  VA   WIND DAMAGE
06/11/03   GILES                          2 TREES DOWN. PUBLIC
                                          REPORT.

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 9:45 PM EDTSevere Thunderstorm WarningRNKStokes45 min
Jun 11, 9:58 PM EDTSevere Thunderstorm WarningRNKStokes62 min
Jun 12, 1:57 PM EDTSevere Thunderstorm WarningRNKCaswell, Rockingham48 min
Jun 12, 2:02 PM EDTSevere Thunderstorm WarningRNKCaswell, Rockingham43 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.